ISSN:
 2158-2491

eISSN:
 2158-2505

All Issues

Volume 8, 2021

Volume 7, 2020

Volume 6, 2019

Volume 3, 2016

Volume 2, 2015

Volume 1, 2014





Journal of Computational Dynamics

July 2021 , Volume 8 , Issue 3

Select all articles

Export/Reference:

Structure preserving discretization of time-reparametrized Hamiltonian systems with application to nonholonomic mechanics
Luis C. García-Naranjo and Mats Vermeeren
2021, 8(3): 241-271 doi: 10.3934/jcd.2021011 +[Abstract](689) +[HTML](308) +[PDF](1221.96KB)
Abstract:

We propose a discretization of vector fields that are Hamiltonian up to multiplication by a positive function on the phase space that may be interpreted as a time reparametrization. We construct a family of maps, labeled by an arbitrary \begin{document}$ \ell \in \mathbb{N} $\end{document} indicating the desired order of accuracy, and prove that our method is structure preserving in the sense that the discrete flow is interpolated to order \begin{document}$ \ell $\end{document} by the flow of a continuous system possessing the same structure as the vector field that is being discretized. In particular, our discretization preserves a smooth measure on the phase space to the arbitrary order \begin{document}$ \ell $\end{document}. We present applications to a remarkable class of nonholonomic mechanical systems that allow Hamiltonization. To our best knowledge, these results provide the first instance of a measure preserving discretization (to arbitrary order) of measure preserving nonholonomic systems.

On computational Poisson geometry II: Numerical methods
Miguel Ángel Evangelista-Alvarado, José Crispín Ruíz-Pantaleón and Pablo Suárez-Serrato
2021, 8(3): 273-307 doi: 10.3934/jcd.2021012 +[Abstract](751) +[HTML](289) +[PDF](3270.96KB)
Abstract:

We present twelve numerical methods for evaluation of objects and concepts from Poisson geometry. We describe how each method works with examples, and explain how it is executed in code. These include methods that evaluate Hamiltonian and modular vector fields, compute the image under the coboundary and trace operators, the Lie bracket of differential 1–forms, gauge transformations, and normal forms of Lie–Poisson structures on \begin{document}$ {\mathbf{R}^{{3}}} $\end{document}. The complexity of each of our methods is calculated, and we include experimental verifications on examples in dimensions two and three.

On polynomial forms of nonlinear functional differential equations
Olivier Hénot
2021, 8(3): 309-323 doi: 10.3934/jcd.2021013 +[Abstract](640) +[HTML](254) +[PDF](422.64KB)
Abstract:

In this paper we study nonlinear autonomous retarded functional differential equations; that is, functional equations where the time derivative may depend on the past values of the variables. When the nonlinearities in such equations are comprised of elementary functions, we give a constructive proof of the existence of an embedding of the original coordinates yielding a polynomial differential equation. This embedding is a topological conjugacy between the semi-flow of the original differential equation and the semi-flow of the auxiliary polynomial differential equation. Further dynamical features are investigated; notably, for an equilibrium or a periodic orbit and its embedded counterpart, the stable and unstable eigenvalues have the same algebraic and geometric multiplicity.

Computing Covariant Lyapunov Vectors in Hilbert spaces
Florian Noethen
2021, 8(3): 325-352 doi: 10.3934/jcd.2021014 +[Abstract](621) +[HTML](242) +[PDF](588.43KB)
Abstract:

Covariant Lyapunov Vectors (CLVs) are intrinsic modes that describe long-term linear perturbations of solutions of dynamical systems. With recent advances in the context of semi-invertible multiplicative ergodic theorems, existence of CLVs has been proved for various infinite-dimensional scenarios. Possible applications include the derivation of coherent structures via transfer operators or the stability analysis of linear perturbations in models of increasingly higher resolutions.

We generalize the concept of Ginelli's algorithm to compute CLVs in Hilbert spaces. Our main result is a convergence theorem in the setting of [19]. The theorem relates the speed of convergence to the spectral gap between Lyapunov exponents. While the theorem is restricted to the above setting, our proof requires only basic properties that are given in many other versions of the multiplicative ergodic theorem.

Rigorous numerics for ODEs using Chebyshev series and domain decomposition
Jan Bouwe van den Berg and Ray Sheombarsing
2021, 8(3): 353-401 doi: 10.3934/jcd.2021015 +[Abstract](605) +[HTML](259) +[PDF](5161.9KB)
Abstract:

In this paper we present a rigorous numerical method for validating analytic solutions of nonlinear ODEs by using Chebyshev-series and domain decomposition. The idea is to define a Newton-like operator, whose fixed points correspond to solutions of the ODE, on the space of geometrically decaying Chebyshev coefficients, and to use the so-called radii-polynomial approach to prove that the operator has an isolated fixed point in a small neighborhood of a numerical approximation. The novelty of the proposed method is the use of Chebyshev series in combination with domain decomposition. In particular, a heuristic procedure based on the theory of Chebyshev approximations for analytic functions is presented to construct efficient grids for validating solutions of boundary value problems. The effectiveness of the proposed method is demonstrated by validating long periodic and connecting orbits in the Lorenz system for which validation without domain decomposition is not feasible.

2020 CiteScore: 1

Editors

Librarians

Referees

Email Alert

[Back to Top]